Heat, Northern Litchfield
- When
- June 21, 11:00 AM EST to 7:00 PM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
June 21, 2024 was the fourth day in the stretch of hot, humid conditions. Heat index (or feels like temperatures) reached between 95 and 104 degrees across Litchfield County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
June 21, 2024 was the fourth day in the stretch of hot, humid conditions. Heat index (or feels like temperatures) reached between 95 and 104 degrees across Litchfield County.
A lingering surface trough and weak cold front tracked southward through northwest Connecticut on June 21. Warm, moist antecedent conditions aided in providing a fairly unstable environment and requisite values of several severe weather parameters working in tandem with the aforementioned forcing mechanisms drove scattered severe thunderstorms in Litchfield County.
Severe thunderstorms resulted in several reports of downed trees. Additionally, one severe thunderstorm produced a weak, EF0 tornado that touched down in the town of Harwinton. The tornado touched down along Spring Hill Road just before 5 PM and followed along a path of about 2 miles. With maximum estimated wind speeds of 85 mph and a path width of 250 yards, extensive tree damage was sustained with limbs broken and trees uprooted sporadically along the path. An estimated $15000 in tree damage was sustained.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 21, 9:25 AM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1025 AM EDT Fri Jun 21 2024
.SYNOPSIS...
Very warm and humid once again today with dangerous heat
mainly for the mid-Hudson Valley and Litchfield County. After
morning sun, scattered areas of rain and thunderstorms develop again
this afternoon with some stronger storms capable of producing
damaging winds and heavy downpours possible before storms diminish
this evening. Summer warmth, humidity, and afternoon showers and
storms continue this weekend with increasing confidence for strong
to severe weather on Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
** Heat Advisory in effect for the mid Hudson Valley and all of
Litchfield County, CT through 8 PM today.
As of 1025 am, forecast remains largely on track late this
morning with regional radars showing developing shwrs/iso storms
over the Tug Hill Plateau and southern Adirondacks. This
activity is associated with main frontal boundary that remains
draped over the area. Expect shwrs/storms to gradually increase
in coverage as temps warm in a moderately unstable airmass with
the latest HRRR guidance suggesting more concentrated storm
deveklipment across the southern Adirondacks between the 15 and
16 UTC timeframe. Given warm atmospheric conditions, the
greatest threat for any storms will be isolated strong wind
gusts, and SPC has maintained a marginal risk for much of our
forecast area this afternoon.
Previous discussion...Clouds increase in coverage midday into
the afternoon thanks to the sfc trough from yesterday lingering
near or just south of I-90 and a secondary cold front/wind shift
boundary sliding southward from the North Country into the
southern Adirondacks and Upper Hudson Valley. These two
boundaries will help focus diurnally driven convection during
the peak heating hours once again but with both boundaries
rather weak and mid-level lapse weaker compared to yesterday,
there is less confidence that updrafts will grow tall enough for
storms to become severe. Shear is still rather marginal still
only around 20-30kts (slightly stronger north of I-90) despite
the Northeast remaining within the conveyor belt of relatively
faster zonal flow along the northern periphery of our broad
ridge. The high dew points and temperatures warming into upper
80s to low 90s will easily support more than sufficient
instability ranging 1-2k J/kg so some strong storms are still
possible with cool pools and outflow boundaries helping to
initiate additional pulse type convection. CAMs also support
this thinking for overall convective evolution. Thus, the Storm
Prediction continues to carry a marginal risk for severe weather
across much of the eastern NY and western New England with
damaging winds the primary hazard. High freezing heights and
high PWATs will also support efficient warm rain processes and
heavy downpours. Weak steering flow aloft and convection
developing along linear boundaries may allow storms to train or
repeatedly impact an area which may result in some localized
poor drainage flooding as well.
While it will still be quite warm and humid today with much of
the region warming well into the mid to upper 80s with low 90s
in the mid-Hudson Valley, heat index values only look to meet
heat advisory criteria in the mid-Hudson Valley, the southern
Taconics and Litchfield County, CT which will remain in the
slightly hotter air mass just south of sfc trough. Thus, we
maintained the heat advisory here and extended it to cover all
of Litchfield County.
Diurnal convection diminishes this evening with cloud coverage
likely lingering as our boundaries continue to be overhead.
Clouds should limit overall fog formation except in more fog
prone valley areas, especially where it rains during the
daytime. Temperatures remain quite warm/muggy with lows only
drop into the upper 60s to low 70s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
**Heat Advisory for the mid-Hudson Valley was extended through
8PM Sunday.**
Saturday is somewhat of a rinse and repeat type of day with
skies partly to mostly cloudy and our lingering boundaries
providing a focus for renewed afternoon thunderstorms. However,
our boundary should actually lift northward as a warm front
providing enough forcing for ascent for renewed afternoon
thunderstorms. We placed likely POPs in areas north I-90
throughout the day with areas to the south starting off with
chance POPs before trending to likely in the afternoon. With
increased cloud coverage, temperatures look to fall slightly
lower compared to the previous few days with highs topping out
in the mid to upper 80s for much of the area except low 90s in
the mid-Hudson Valley once again. This is just a slight
difference and it will still feel very warm and humid. We
extended the heat advisory through Saturday for the mid- Hudson
Valley where heat index values still top around 95. Lower heat
index values expected elsewhere but again it will still feel
plenty warm and humid.
Deep boundary layer shear turns higher by Saturday with 0-6km
shear values reaching 25 - 35kts, especially near and north of
I-90, as the westerly zonal flow aloft becomes stronger. Thus, some
some severe storms again are possible and SPC maintains a
marginal risk for much of the area with damaging winds still
possible. CAMs show suggest overall storm coverage is less
compared to Friday likely due to the slightly weaker instability
from cloud coverage; however, the increased shear within the
still warm and humid air mass means we will have to monitor
potential for severe storms. But, any strong to severe storms
should be more isolated than previous days.
As the warm front lifts north of I-90 by late afternoon, clouds
should give way to increased sunshine/clearing skies with POPs
trending lower south of I-90. However, a region of more
organized rain and embedded storms looks to track from west to
east across southern Canada through the North Country into
northern New England within the fast zonal flow. This could clip
the southern Adirondacks, Upper Hudson Valley, and southern VT
Saturday night so maintained likely POPs here. WPC's slight
risk in its Day 2 Excessive Rainfall Outlook brushes parts of
the southern Adirondacks and while this may be overdone, the
general idea that more organized rain and heavy downpours from
storms passing through our northern zones is valid and worth
mentioning. Elsewhere, we trend POPs to slight chance and
chance. Temperatures stay warm and muggy with lows in the upper
60s to low 70s.
Confidence is increasing that Sunday could be our next more
widespread severe weather day. The warm sector retreats back
into the Northeast with 850hPa isotherms rising back to +18C to
+20C in response to a shortwave trough amplifying upstream in
the Great Lakes. Temperatures return back to hot and humid
levels with highs rising to the low to mid 90s for much of the
Hudson Valley up to the Capital District supporting heat index
values at or above 95 degrees. We extended our heat advisories
for the mid-Hudson Valley through Sunday where confidence is
highest for dangerous heat but this may need to be extended in
future updates. Will message potential for more widespread
dangerous heat returning in valley areas in the hazardous
weather outlook for Sunday.
Increasing height falls ahead of the incoming shortwave trough
will overspread into the Northeast Sunday afternoon into the
evening and in the presence of such a hot and humid air mass,
initially discrete thunderstorms should quickly redevelop once
any initial cap erodes away. With deep layer shear values
becoming more impressive reaching 40-45 kts, the stronger,
unidirectional southwesterly flow parallel to the incoming cold
front may result in a line of strong to severe thunderstorms.
Exactly when this line of storms tracks through eastern NY and
western New England remains a bit uncertain as some guidance
indicates it arrives during the peak heating hours while others
suggest it is delayed until the evening. Should it arrive during
peak heating, thunderstorms have a higher potential to become
severe while a delayed arrival reduces the threat. Damaging
winds would be the primary hazard but heavy downpours are also
certainly possible given PWATs around 2" and warm rain processes
still ongoing. We collaborated with SPC and given the
uncertainties in timing, it was decided to only introduce a
marginal risk in the Day 3 Convective Outlook. Should confidence
in an earlier arrival time increase, the outlook may increase
categories.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
An upper trough will be approaching from the west to begin the long
term at 12z Monday, with the cold front responsible for Sunday's
potential strong to severe weather nearby or just to the east of our
region. There remains some uncertainty with just how quickly the
cold front departs to our east. The 00z Euro not withstanding,
general trend has been for a slightly quicker frontal passage which
would result in the deeper moisture and instability shifting off to
our east Monday, thus limiting the threat for any stronger storms.
However, with the upper trough and cold pool moving overhead during
the day, we will still have scattered pop-up showers and a few
thunderstorms in the afternoon with diurnal heating. It will be
slightly cooler and less humid behind the front with highs in the
70s for the terrain to 80s for the valleys.
Monday night and Tuesday, surface high pressure builds in from the
southwest. Diurnally driven showers/storms die off after sunset, and
with ridging aloft building overhead Tuesday looks mainly dry as
well. Tuesday will be warmer with the core of the cold air aloft off
to our east. Highs will top out in the mid to upper 80s for many
valley locations, although the humidity will remain at bay with dew
points "only" in the upper 50s to low 60s.
Wednesday through Friday...The surface high slides off to our
southeast and a warm front lifts northwards through the region
Tuesday night or Wednesday. Therefore, Wednesday looks quite warm
with highs climbing back into the low 90s for some of the lower
elevation areas south of I-90. Upper troughing and a surface cold
front will approach from the west/northwest sometime in the
Wednesday afternoon through Thursday afternoon timeframe. Showers
and thunderstorms are expected with the cold frontal passage. The
timing of the front is highly uncertain this far out in time, but if
the timing of the cold front aligns with peak daytime heating then
some stronger storms would be possible. We will likely get another
shot of cooler air behind the front Thursday afternoon into Friday,
although the cool down may be short-lived with the CPC predicting
temperatures to average above normal for days 8-14.The next
system will impact the region around Wednesday with another
round of showers and thunderstorms. In addition, temps will be
fairly warm once again with humid conditions. More significant
cooling and drying is expected towards Thursday behind this
system.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Through 12z Saturday...GFL and PSF have seen fog/mist and LIFR cigs
all night, and fog recently formed at ALB. POU remains VFR early
this morning. Expecting fog to burn off within the next couple
hours, although given how thick the fog is it may take until 13z to
fully mix out especially at GFL. Once fog mixes out, conditions
become VFR through early this afternoon with just a few passing mid
and high clouds.
This afternoon will feature scattered showers and thunderstorms.
Will include VCSH groups at all TAF sites but only include tempo
groups for thunder at POU/PSF where confidence is highest. Tried to
focus on the most likely timing for storms with the tempo groups,
but will note that thunderstorms can't be ruled out any time from
early afternoon through around sunset. Any showers/storms could lead
to gusty winds and brief IFR vsby reductions if over one of the
terminals. Tonight, showers diminish after sunset, but once again
expecting fog/mist to form. Areas that see rain today are the most
likely to see fog tonight, and where fog forms IFR or lower
vsbys/cigs are expected.
Winds increase to around 5 kt from the northeast at ALB/GFL by mid-
morning but remain at 5 kt or less at POU and PSF through today.
Winds become light and variable tonight after sunset.
Outlook...
Saturday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Sunday: High Operational Impact. Breezy. Definite SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Numerous SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: Low Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ066.
Heat Advisory until 8 PM EDT Sunday for NYZ064-065.
MA...None.
VT...None.
&&
SYNOPSIS...Speciale
NEAR TERM...32/Speciale
SHORT TERM...Speciale
LONG TERM...Main
AVIATION...MainHazardous Weather Outlook National Weather Service Albany NY 537 AM EDT Fri Jun 21 2024 CTZ001-013-NYZ066-212100- Northern Litchfield-Southern Litchfield-Eastern Dutchess- 537 AM EDT Fri Jun 21 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut and eastern Dutchess County in eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered thunderstorms are expected to develop this afternoon and diminish this evening. Some storms could contain gusty winds and isolated wind damage is possible. In addition, storms will be capable of producing heavy downpours, which may results in ponding of water in low lying and urban areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat advisories may be needed Sunday when heat index values are expected to reach or exceed 95 degrees in some lower elevation areas. Afternoon and evening thunderstorms are possible each day through Wednesday except Tuesday. Some storms today and Sunday could produce gusty winds and isolated wind damage is possible. In addition, storms will be capable of producing heavy downpours, which may results in ponding of water in low lying and urban areas. Isolated flooding is possible in areas where storms can repeatedly impact. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-082>084-VTZ013>015- 212100- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Northern Fulton- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 537 AM EDT Fri Jun 21 2024 This Hazardous Weather Outlook is for western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop this afternoon and diminish this evening. Some storms could contain gusty winds and produce isolated wind damage. In addition, storms will be capable of producing heavy downpours, which may results in ponding of water in low lying and urban areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat advisories may be needed Sunday when heat index values are expected to reach or exceed 95 degrees in some lower elevation areas. There are chances for thunderstorms each day through Wednesday, expect Tuesday, mainly during the afternoon and evening. Some storms could contain gusty winds and produce instances of wind damage, especially on Sunday. In addition, storms will be capable of producing heavy downpours which may result in ponding of water in urban or low lying areas. Isolated flash flooding cannot be ruled out in area where storms repeatedly impact. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NYZ064-065-212100- Eastern Ulster-Western Dutchess- 537 AM EDT Fri Jun 21 2024 ...HEAT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT SUNDAY... This Hazardous Weather Outlook is for the mid-Hudson Valley. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered thunderstorms are expected to develop this afternoon and diminish this evening. Some storms could contain gusty winds and may produce isolated wind damage. In addition, storms will be capable of producing heavy downpours, which may results in ponding of water in low lying and urban areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a chance for thunderstorms each day through Wednesday, mainly during the afternoon and evening, except Tuesday. Some storms could contain gusty winds, especially on Sunday. In addition, storms will be capable of producing heavy downpours which may result in ponding of water in urban or low lying areas. Isolated flash flooding cannot be ruled out in areas where storms repeatedly impact. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Preliminary Local Storm Report
National Weather Service Albany NY
1138 AM EDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Tstm Wnd Dmg 1 WSW Yarbrough Homes 42.66N 73.76W
06/20/2024 Albany NY Public
Multiple photos of large limbs of trees snapped and
downed on parked cars along State Street.
&&
Event Number ALY2402992
AJGSpecial Weather Statement
National Weather Service Albany NY
1146 AM EDT Fri Jun 21 2024
NYZ032-033-038-211615-
Northern Herkimer NY-Hamilton NY-Southern Herkimer NY-
1146 AM EDT Fri Jun 21 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN HAMILTON AND CENTRAL
HERKIMER COUNTIES THROUGH 1215 PM EDT...
At 1145 AM EDT, Doppler radar was tracking a strong thunderstorm near
Northwood, or 12 miles southeast of Boonville, moving southeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Northwood around 1150 AM EDT.
Ohio around 1200 PM EDT.
Other locations impacted by this storm include Grant, Gray,
Nobleboro, Black Creek Reservoir, Wheelertown, Woodin Corners,
Russia, Bull Hill, Wilmurt, and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4330 7512 4331 7512 4331 7511 4332 7510
4333 7508 4351 7510 4347 7470 4318 7492
4329 7515 4330 7515
TIME...MOT...LOC 1545Z 296DEG 17KT 4340 7511
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SNDThe Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
2 heat, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Trees were downed in the Town of Kent.
A tornado touched down along Spring Hill Road in Harwinton, CT on June 21, 2024 just before 5 PM. The tornado moved in a general southeast direction, but the path was curved and the tornado moved almost southward for a period before turning eastward. The tornado ended along Route 4 near the Harwinton Ambulance station. Most of the damage consisted of broken tree limbs with some uprooted trees. Damage was sporadic along the path. Video of the tornado was posted to social media by the general public.
Trees were downed in the Town of Plymouth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2024Every state in 2024This day in weather historyThe tornado archive for Connecticut, 2024Warnings in Connecticut, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188326, 1188327, 1198126, 1195137, 1198127.